Rip Current, Porter
- When
- July 13, 3:00 PM CST
- Where
- Porter forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Newspaper
- Coordinates
- 41.509, -87.073 (the zone’s center; the record gives no point)
West winds to 25 knots along with waves to 3 feet caused rip currents to develop near Kemil Beach in Northwest Indiana. A 14 year old boy drowned.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
West winds to 25 knots along with waves to 3 feet caused rip currents to develop near Kemil Beach in Northwest Indiana. A 14 year old boy drowned. His body was recovered three days later.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 13, 1:38 PM CST, 1 hour 22 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
238 PM CDT SUN JUL 13 2008
.DISCUSSION...
230 PM CDT
UPPER TROUGH OVER GREAT LAKES/EASTERN CANADA CONTINUES TO MOVE
SLOWLY OFF TO THE EAST THIS AFTERNOON...WITH A COUPLE OF EMBEDDED
SHORT WAVES NOTED ROTATING THROUGH THE UPPER MIDWEST. LITTLE EFFECT
ON LOCAL SENSIBLE WEATHER HOWEVER...WITH DRY AND COMFORTABLE WEATHER
ACROSS THE REGION. LITTLE IN WAY OF CLOUD COVER EXPECTED THROUGH
MONDAY...WITH VARIOUS GUIDANCE IN GOOD AGREEMENT WITH REGARD TO
TEMPS.
AS UPPER TROUGH PULLS AWAY MONDAY...SURFACE HIGH SLIDES ACROSS MID
MISSISSIPPI AND LOWER OHIO VALLEYS. UPPER FLOW BECOMES ZONAL WITH
BROAD SUBTROPICAL RIDGE SPREAD ACROSS SOUTHERN CONUS. THIS RESULTS
IN WARMING PERIOD AS HEIGHTS BUILD ACROSS REGION...WHILE SERIES OF
MINOR AMPLITUDE SHORT WAVES PROPAGATE ACROSS NORTHERN TIER OF
STATES. TEMPERATURE GUIDANCE IN GOOD AGREEMENT IN WARMING READINGS
INTO THE MID 80S MOST AREAS MONDAY...UPPER 80S TUESDAY...AND NEAR 90
WEDNESDAY/THURSDAY. SURFACE RIDGE AXIS LINGERING ACROSS OHIO VALLEY
WILL TEND TO PREVENT MOISTURE RETURN...THOUGH MID SUMMER
EVAPOTRANSPIRATION OFF CROPS LIKELY TO HELP BRING DEW POINT TEMPS
BACK INTO THE 60S BY TUESDAY AND INTO THE MID/UPPER 60S
WEDNESDAY/THURSDAY AS SOUTHERLY FLOW ALLOWS MORE OF WESTERN GULF
MOISTURE TO REACH THE UPPER MIDWEST. THUS VERY WARM AND HUMID
CONDITIONS EXPECTED BY MID WEEK. MEX/HPC GUIDANCE TEMPS SIMILAR AND
GENERALLY FOLLOWED.
WITH UPPER JET ALONG CANADIAN BORDER...SERIES OF WEAK WAVES AND
SURFACE REFLECTIONS TRACK ACROSS UPPER MIDWEST/NORTHERN LAKES WITH
QUASI-STATIONARY WEST TO EAST FRONTAL BOUNDARY ACROSS MN/WI/MI. THIS
EXPECTED TO KEEP FOCUS FOR PRECIP/THUNDERSTORMS MAINLY NORTH OF THE
FORECAST AREA. FORECAST SOUNDINGS FROM GFS/NAM INDICATE OUR AREA
REMAINS CAPPED WITH RESPECT TO SURFACE BASED CONVECTION THROUGH MID
WEEK ALONG NORTH EDGE OF UPPER RIDGE...ALTHOUGH STEEP LAPSE RATES
EXPECTED ALOFT. WHILE FOCUS FOR STORMS WILL BE NORTH ACROSS
MN/WI/MI...WILL HAVE TO WATCH FOR POTENTIAL FOR WEAKENING MCS
REMNANTS AS THICKNESS FIELD WILL SUPPORT SOUTH/SOUTHEAST
PROPAGATION. HOWEVER...GIVEN CAP AND POSITION SOUTH OF LOW LEVEL JET
AXIS THROUGH MIDWEEK THINK PROBABILITY TOO LOW TO MENTION. SOME
MODEL DIFFERENCES ARISE BY THURSDAY/FRIDAY PERIOD HOWEVER...AS
SLIGHTLY MORE AMPLIFIED WAVE MOVES ACROSS UPPER MIDWEST. ECMWF SAGS
FRONT SOUTHWARD INTO IL/WI/SRN LAKE MICHIGAN...WHILE GFS/GEM KEEP
BOUNDARY WELL TO OUR NORTH. GUIDANCE DOES EVENTUALLY TREND TOWARD A
MORE AMPLIFIED UPPER PATTERN BY END OF WEEK...AND WITH LOW
CONFIDENCE IN FRONTAL POSITION/MCS OUTFLOWS FROM THE NORTH IN LATER
PERIODS WILL MAINTAIN LOW CHANCE POPS FOR ESPECIALLY NORTHERN CWA
THURSDAY NIGHT THROUGH SATURDAY NIGHT AS FRONT FINALLY SAGS INTO
AREA.
RATZER
&&
.AVIATION...
18Z TAFS...MAIN CONCERN REMAINS THE WINDS THROUGH EARLY
EVENING...OTHERWISE FEW CHANGES FROM PREVIOUS FORECAST. AT
ISSUANCE TIME...WINDS ARE GUSTING TO ARND 25KT AND WILL REMAIN AT
OR POSSIBLE SLIGHTLY ABOVE THIS LEVEL THROUGH SUNSET. WITH THE DEEP
SFC LOW SLOWLY MOVING EWD THROUGH ERN ONTARIO AND HIGH PRESSURE
BUILDING ACROSS THE MIDDLE AND LOWER MISSISSIPPI VALLEY...SFC
WINDS WILL REMAIN WLY-WNWLY THROUGH THE PERIOD...WEAKENING
OVERNIGHT...AND ONLY SLIGHTLY PICKING UP TOMORROW AS THE PRESSURE
GRADIENT RELAXES. SKIES SHOULD REMAIN VFR...WITH ONLY A FEW CU
DURG THE PERIOD OF MAX INSOLATION THIS AFTERNOON...AND THEN GOING
SKC OVERNIGHT AS THE COLD POOL ASSOCIATED WITH THE UPPER LOW TO
THE NORTH REMAINS TOO FAR NORTH TO IMPACT THE TERMINALS. WITH
UNSEASONABLY DRY AIR FILERING OVER THE REGION...VISIBILITY WILL
REMAIN UNOBSTRUCTED THROUGH THE PERIOD AND NO PCPN IS EXPECTED.
KREIN
&&
.MARINE...
300 PM...
DEEP LOW PRESSURE OVER JAMES BAY WILL MOVE NORTHEAST TO NORTHERN
QUEBEC TONIGHT AND THEN BECOME NEARLY STATIONARY THROUGH MONDAY
NIGHT. WEAK HIGH PRESSURE OVER THE SOUTH HIGH PLAINS WILL SPREAD
EAST ACROSS THE LOWER MISSOURI VALLEY TONIGHT AND INTO THE LOWER
OHIO VALLEY MONDAY. A TROUGH OF LOW PRESSURE IS FORECAST TO
DEVELOP OVER THE NORTHERN PLAINS MONDAY NIGHT. A WARM FRONT
EXTENDING FROM THIS LOW WILL FORM TUESDAY ACROSS THE UPPER
MISSISSIPPI VALLEY AND CENTRAL LAKE MICHIGAN. THE WARM FRONT WILL
MOVE NORTH OVER NORTHERN LAKE MICHIGAN WEDNESDAY NIGHT AND
THURSDAY.
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...SMALL CRAFT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR LMZ740-
LMZ741-LMZ742-LMZ743-LMZ744-LMZ745.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 315 PM CDT SUN JUL 13 2008 ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019- 142015- WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE- DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON- IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON- 315 PM CDT SUN JUL 13 2008 /415 PM EDT SUN JUL 13 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHEAST ILLINOIS AND NORTHWEST INDIANA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PORTIONS OF THE PECATONICA...ROCK AND KISHWAUKEE RIVERS WILL REMAIN IN FLOOD. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THERE WILL BE PERIODIC CHANCES OF THUNDERSTORMS THURSDAY NIGHT THROUGH SATURDAY. PORTIONS OF THE PECATONICA...ROCK AND KISHWAUKEE RIVERS WILL REMAIN IN FLOOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO LMZ740>745-142015- WINTHROP HARBOR TO WILMETTE HARBOR- WILMETTE HARBOR TO NORTHERLY ISLAND- NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY- GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY- 315 PM CDT SUN JUL 13 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE ILLINOIS NEARSHORE WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT. STRONG WINDS WILL LEAD TO HAZARDOUS CONDITIONS FOR SMALL CRAFT THROUGH THIS EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THERE WILL BE PERIODIC CHANCES OF THUNDERSTORMS THURSDAY NIGHT THROUGH SATURDAY. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868- 870-872-874-876-878-142015- LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH FOX ISLAND 5 NM OFFSHORE- LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI- LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM TOW RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO MID LAKE- 315 PM CDT SUN JUL 13 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE OPEN WATERS OF LAKE MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THERE WILL BE PERIODIC CHANCES OF THUNDERSTORMS ON NORTHERN LAKE MICHIGAN TUESDAY NIGHT THROUGH THURSDAY...AND ACROSS SOUTHERN LAKE MICHIGAN THURSDAY NIGHT THROUGH SATURDAY. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO RATZER
The national radar mosaic for the moment the first event began.
1 rip current. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Rip Current, Porter | 2008-07-13 | 14 | Male | In Water | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2008Every state in 2008This day in weather historyWarnings in Indiana, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 125286.